Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 243, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 12, 2016, 6:19 PM CDT for Madison County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2016, 6:19 PM CDT (23:19 UTC)
- Expired
- May 12, 2016, 6:48 PM CDT
- In force
- 29 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Madison County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 59 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716
WUUS54 KJAN 122319
SVRJAN
MSC089-130000-
/O.NEW.KJAN.SV.W.0243.160512T2319Z-160513T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
619 PM CDT THU MAY 12 2016
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MADISON COUNTY IN CENTRAL MISSISSIPPI...
* UNTIL 700 PM CDT
* AT 619 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VAUGHAN...OR
13 MILES NORTH OF CANTON...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CAMDEN AROUND 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3283 8992 3279 8980 3270 8981 3276 9003
3280 9002 3283 9001 3283 9000 3284 8999
3286 8998 3287 8991
TIME...MOT...LOC 2319Z 279DEG 18KT 3280 9002
HAIL...1.00IN
WIND...60MPH
$$
172 follow-up statements
355
WWUS54 KJAN 122337
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
637 PM CDT THU MAY 12 2016
MSC089-130000-
/O.CON.KJAN.SV.W.0243.000000T0000Z-160513T0000Z/
MADISON MS-
637 PM CDT THU MAY 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EAST CENTRAL MADISON COUNTY...
AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAMERON...OR 13
MILES NORTHEAST OF CANTON...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL MADISON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3277 8988 3278 8980 3270 8981 3274 8995
3275 8995 3277 8991
TIME...MOT...LOC 2337Z 279DEG 18KT 3279 8991
HAIL...1.00IN
WIND...60MPH
$$
17055
WWUS54 KJAN 122348
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
648 PM CDT THU MAY 12 2016
MSC089-122358-
/O.CAN.KJAN.SV.W.0243.000000T0000Z-160513T0000Z/
MADISON MS-
648 PM CDT THU MAY 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MADISON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3277 8988 3278 8980 3270 8981 3274 8995
3275 8995 3277 8991
TIME...MOT...LOC 2346Z 279DEG 18KT 3278 8984
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:51 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 12, 3:51 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Jackson MS 351 PM CDT THU MAY 12 2016 .Discussion... .Tonight through Friday night...A cold front will move through the cwa this evening into tonight with some showers and storms expected. There is enough instability for a few strong storms to develop...with a severe storm or two possible as well. Lows tonight will be in the upper 50s north to mid 60s south. High pressure will be building in Friday with dry weather expected for Friday and Friday night. Cooler northerly flow will keep highs Friday mainly in the low 80s...with lows Friday night mainly in the low to mid 50s. /27/ .Saturday through Wednesday...Come Saturday morning a stalled cold front will be draped along the Gulf coast while a second cold front will be nearing northern Mississippi. This second cold front still looks to drop into our cwa during the afternoon as a dry cold front Saturday but there are a couple of models suggesting convection over our southwest along the front. Wl go with consensus and not introduce pops. This cold front will stall as well Saturday evening just south of our cwa. In its wake a surface High over the central CONUS will track east through Sunday to the mid Atlantic seaboard by Monday morning. This will keep the Gulf closed and limit low level moisture through the weekend maintaining a dry air mass over the eastern portions of our cwa but rain chances will be hard to ignore over the western portions of our cwa as we go into Sunday. Our flow aloft will become near zonal Sunday and then back to the southwest Monday ahead of a deepening trough over the southwest CONUS. Convective activity over the southern plains will try to spread east into our cwa as early as Saturday night and continue through Sunday night. Return flow will develop back over our cwa during the day Monday which will help send the stalled front back north as a weak warm front. The increase in deep moisture combined with daytime heating will contribute to a greater coverage of afternoon and evening storms over our cwa. Most of the convection should see a distinct diurnal weakening with the loss of daytime heating but the ECMWF is showing a potent shortwave in the southwest flow aloft Monday night that could prolong rain chances into Tuesday. There are significant differences between the GFS and ECMWF with timing and rainfall amounts across our CWA Tuesday night into Thursday but a wet period where several inches of rain will be possible over the area looks likely. /22/ && .AVIATION...Best chances for TSRA associated with the cold front will shift south from GLH/GWO/GTR this AFTN to roughly the JAN/HKS to MEI corridor early this evening and perhaps the HBG late this evening. There may still be some potential for LIFR/IFR category stratus to develop mainly in the HBG area where drier air will be slowest to move in. As we go through Friday, skies should be mostly clear with VFR conditions prevailing across the entire area. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 62 81 55 83 / 47 8 2 4 Meridian 61 81 52 83 / 42 10 3 4 Vicksburg 63 81 57 83 / 40 8 2 6 Hattiesburg 66 85 57 86 / 30 14 6 4 Natchez 65 80 58 84 / 29 12 4 10 Greenville 59 80 58 78 / 35 4 1 4 Greenwood 59 80 56 78 / 46 4 1 4 && .JAN Watches/Warnings/Advisories... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, May 12, 2:31 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 231 PM CDT THU MAY 12 2016 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 231 PM CDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI... SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. 21 && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Local storm report, May 12, 4:46 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG 4 WSW MALMAISON 33.49N 90.07W
05/12/2016 CARROLL MS EMERGENCY MNGR
TWO TREES DOWNED ON COUNTY ROAD 185 RIGHT BY
GREENWOOD-LEFLORE AIRPORT. ONE TREE DOWNED NORTHWEST OF
THE AIRPORT ON HIGHWAY 82 NEAR THE CARROLL AND LEFLORE
COUNTY LINE.
&&
DCOXSpecial weather statement, May 12, 5:08 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
508 PM CDT THU MAY 12 2016
MSZ036-042-122245-
HOLMES MS-YAZOO MS-
508 PM CDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YAZOO AND SOUTH
CENTRAL HOLMES COUNTIES UNTIL 545 PM CDT...
AT 508 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR MIDWAY...OR 12 MILES SOUTHEAST OF THORNTON...MOVING EAST AT 20
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
EBENEZER AND BROZVILLE AROUND 525 PM CDT.
LAT...LON 3312 9006 3286 8998 3284 8999 3283 9000
3283 9001 3282 9002 3283 9018 3302 9025
TIME...MOT...LOC 2208Z 255DEG 19KT 3294 9018
17Special weather statement, May 12, 5:20 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
520 PM CDT THU MAY 12 2016
MSZ027-122245-
CARROLL MS-
520 PM CDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL COUNTY
UNTIL 545 PM CDT...
AT 519 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR EMORY...OR 7 MILES EAST OF BLACK HAWK...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
VAIDEN AROUND 540 PM CDT.
LAT...LON 3348 8978 3347 8979 3342 8978 3342 8975
3329 8969 3326 8971 3326 8972 3322 8975
3322 8978 3327 8995 3339 8998 3350 8979
TIME...MOT...LOC 2219Z 255DEG 18KT 3333 8987
17Special weather statement, May 12, 5:24 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
524 PM CDT THU MAY 12 2016
MSZ033-038-122300-
OKTIBBEHA MS-WINSTON MS-
524 PM CDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OKTIBBEHA AND
NORTHEASTERN WINSTON COUNTIES UNTIL 600 PM CDT...
AT 523 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR BETHEDEN...OR 9 MILES NORTH OF LOUISVILLE...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BETHEDEN AND MILLCREEK AROUND 540 PM CDT.
CRAIG SPRINGS AROUND 545 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE STURGIS.
LAT...LON 3315 8892 3315 8913 3320 8913 3320 8911
3328 8911 3329 8909 3335 8909 3338 8890
TIME...MOT...LOC 2223Z 270DEG 18KT 3326 8905
17Special weather statement, May 12, 5:54 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT THU MAY 12 2016
MSZ036-037-043-122330-
ATTALA MS-HOLMES MS-MADISON MS-
554 PM CDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ATTALA...
NORTHEASTERN MADISON AND SOUTHEASTERN HOLMES COUNTIES UNTIL 630 PM
CDT...
AT 553 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER PICKENS...OR 12 MILES SOUTH OF DURANT...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CAMERON AROUND 600 PM CDT.
LAT...LON 3282 8975 3282 9001 3283 9001 3284 8999
3288 8997 3290 9002 3299 9004 3306 8980
TIME...MOT...LOC 2253Z 264DEG 20KT 3291 8994
17Special weather statement, May 12, 5:57 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CDT THU MAY 12 2016
MSZ037-122330-
ATTALA MS-
557 PM CDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ATTALA COUNTY
UNTIL 630 PM CDT...
AT 556 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER HESTERVILLE...OR 9 MILES NORTHWEST OF KOSCIUSKO...MOVING EAST AT
25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
ATTALA COUNTY.
LAT...LON 3305 8949 3308 8974 3321 8975 3328 8970
3329 8969 3328 8951
TIME...MOT...LOC 2256Z 264DEG 20KT 3318 8967
17The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:47 PM CDT | Special Weather Statement | JAN | Leflore | 43 min |
| May 12, 2:59 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Leflore | 26 min |
| May 12, 4:05 PM CDT | Special Weather Statement | JAN | Calhoun | 25 min |
| May 12, 4:08 PM CDT | Special Weather Statement | JAN | Grenada | 37 min |
| May 12, 4:36 PM CDT | Special Weather Statement | JAN | Leflore | 24 min |
| May 12, 5:08 PM CDT | Special Weather Statement | JAN | Holmes | 37 min |
| May 12, 5:20 PM CDT | Special Weather Statement | JAN | Carroll | 25 min |
| May 12, 5:24 PM CDT | Special Weather Statement | JAN | Winston | 36 min |
| May 12, 5:54 PM CDT | Special Weather Statement | JAN | Holmes | 36 min |
| May 12, 5:57 PM CDT | Special Weather Statement | JAN | Attala | 33 min |
| May 12, 6:07 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake, Madison | 28 min |
| May 12, 6:28 PM CDT | Special Weather Statement | JAN | Hinds | 32 min |
| May 12, 6:33 PM CDT | Special Weather Statement | JAN | Leake | 27 min |
| May 12, 6:50 PM CDT | Special Weather Statement | JAN | Leake | 25 min |
| May 12, 6:52 PM CDT | Special Weather Statement | JAN | Winston | 23 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.